John Libbey Eurotext

Myoclonic encephalopathy caused by chronic bismuth abuse (Published with video sequence.) Volume 4, numéro 4, December 2002

Vidéo

  • Myoclonic encephalpathy caused by chronic bismuth-abuse

Illustrations

Afficher les illustrations

Introduction

Bismuth (Bi) is a heavy metal ion with bactericidal properties used for the treatment of Helicobacter pylorii gastritis and other gastrointestinal disorders. In Germany, Bi salts are sold without prescription. Chronic Bi abuse can lead to renal failure or encephalopathy, which clinically presents with dysarthria, ataxia or myoclonus and cognitive deterioration and can be lethal [1, 2, 3]. In the 70s, epidemics of Bi-induced encephalopathy were described initially in Australia and France [4, 5]. We report a patient with a severe myoclonic Bi encepalopathy due to chronic ingestion of high doses of over-the-counter, Bi-containing medication.

Her clinical course was documented by sequential video and EEG recordings and the auditive-visual-learning-test (AVLT) results, correlate with the plasma Bi levels.

Case report

On the day of her daughter’s wedding, a 49 year-old woman was admitted with dysarthria, deterioration of memory and orientation, which had developed over a one week period. She had been taking a Bi-containing medication for the last five years for recurrent gastric ulcers and had increased the dose because of the stress related to the upcoming wedding of the daughter. During the neurological examination she was awake, inattentive and showed an atactic gait, apraxia in all extremities, and a generalised myoclonus accentuated by action. Furthermore, we noticed aphasic signs, and the anterograde and retrograde memory were disturbed (video). The EEG on the day of admission revealed a normal posterior background activity of 9.5 Hz, and a generalised intermittent rhythmic delta activity as well as generalised spike-and-wavecomplexes (figure 1a). CCT and MRI showed slight cortical atrophy but no Bi-induced lesions. Clinical chemistry revealed Bi levels of 550 mug/L (normal < 5 mug/L), a mild leucocytosis of 10.7 g/L and an increase in hemoglobin (162 g/L). There was no evidence of intoxication with drugs or other heavy metal ions.

Over the subsequent two days, her encephalopathy worsened rapidly and she became stuporous (video). Series of severe, generalised myoclonic jerks could be triggered by acoustic or sensitive stimuli. Treatment with valproate and clonazepam was started, which led to a moderate improvement of the myoclonus. However, consciousness further deteriorated and therefore we decided to start the ion chelator DMPS (Dimaval®, Heyl-Pharma, Germany) at 100 mg per day. A marked decrease in plasma Bi concentration and a fulminant increase of urine Bi levels (figure 2a) could be observed suggesting increased renal elimination. Surprisingly, the patient’s clinical situation worsened, with cluster-like attacks of myoclonic jerks and stupor, and we were forced to stop the DMPS three days later. Over the following 14 days, her myoclonic jerks attenuated and consciousness improved, with falling plasma Bi levels (video). The encephalopathy lasted for a total of 21 days before she became alert over a one day period. Clinically, the apraxia and myoclonus had resolved completely (video). Within the following weeks, a slow but continuous improvement of cognitive functions was documented by the auditive-visual-learning test, which improved from day 24 (7 points) to day 38 (14 points). When she was discharged on day 39, only a mild memory deficit was still present which cleared later. The clinical course appeared to lag behind the plasma Bi levels by about two weeks, which fell continuously from 550 mug/L initially to 30.4 mug/L at the time of marked clinical improvement on day 21 (figure 2a). In contrast, the clinical recovery paralleled the resolution of spike-wave and polyspike-wave complexes and slowing of the posterior background activity (Figure 1a-c,figure 2b).

Discussion

Clinical course and differential diagnosis

Bismuth intoxication with subacute progressive encephalopathy as described here can be divided in two clinical phases [1, 5]: Firstly, a prodromal period with nonspecific cognitive or affective symptomes such as depression, anxiety, somnolence and memory dysfunction. Secondly, a subacute onset of encephalopathy over 24 to 48 hours with confusion, dysarthria, disturbances of gait and stance and myoclonic jerks [6]. Given the clinical syndrome with myoclonic jerks accompanied by symptoms of dementia, dysarthria and impairment of gait, Creutzfeldt-Jakob-Disease [7] needed to be considered as a differential diagnosis. The rapid development of the encephalopathy and negative markers such as neuron specific enolase (NSE) or protein 14-3-3 in the CSF made this unlikely in our case. Moreover, a conversion disorder was considered because the patient’s daughter married on the day of her admission. The clinical examination and the EEG ruled out this differential diagnosis. The typical EEG findings in Bi encephalopathy is a pattern of 4-5 Hz monomorphic, diffuse, slowing waves, not responsive to stimulation and unchanged even during sleep [8]. Epileptiform discharges can be found at plasma Bi levels of between 50 mug/L and 1500 mug/L which disappear at levels over 2000 mug/L [6]. In our patient, the EEGfindings paralleled the clinical course: a progressive slowing of the background was found during the first 13 days and its normalisation correlated with the sudden clinical recovery on day 21 and plasma Bi levels below 50 mug/L. During the time when myoclonic twitches were present clinically, the EEG showed spike-wave complexes, suggesting that the myoclonus was cortical in origin and could be classified as generalised epileptic myoclonus [9]. Bi can lead to hyperdense lesions in CCT and hyperintense changes in MRI when plasma levels of Bi are more than 2000 mug/L. They disappear with falling plasma levels of Bi [6]. In our case, no such hyperintense lesions were present on MRI as the highest Bi concentration was in the range of 550 mug/L.

Pathophysiology and therapy

The pathophysiology of Bi encephalopathy is not well known. Since cerebral blood flow or oxygen and glucose consumption are decreased in this encephalopathy it has been suggested that Bi alters enzymes with sulfhydryl groups (SH), which are important for oxidative brain metabolism [10]. This may lead to a reduced cortical activity as reflected by the clinical encephalopathy and the EEG slowing [6, 8]. Bi toxicity can be enhanced by an increased Bi absorption, for example by SH-groupcontaining- substances like L-cysteine [11]. Animal studies suggest a disturbed homeostasis of neurotransmitters, such as dopamine, hypothalamic norepinephrine [12, 13] and acetylcholine [1]. Usually, patients with Bi encephalopathy recover after Bi intake is stopped. Recovery takes weeks or months due to a half-life of Bi in blood of about 20-30 days and due to its storage in organs such as kidney, lung, spleen, liver, brain and muscle [14, 15]. However, more malignant forms with lethal complications or residual symptoms such as affective disorders, headaches, tremor or insomnia have been reported [1, 2, 3]. There is no commonly accepted pharmacological treatment for Bi intoxication. Molina et al. initially reported two cases with significant clinical improvement after treatment with DMPS 150- 600 mg intravenously over 4-12 hours for 10 and 13 days, respectively [16]. Playforth et al. pointed out the value of DMPS in severe Bi encephalopathy and recommended a dose of 100 mg tid for 10 days [17]. In a small, randomised, single blinded study, the effects of a single dosetreatment (30 mg/kg) with DMPS or meso-2,3-dimercaptosuccinic acid (DMSA) were evaluated [18]. Both, DMPS and DMSA, were able to increase the urinary excretion of Bi as observed in our case. However, increasing plasma concentrations of Bi could be observed four hours after intake of DMSA [18]. It was concluded that Bi-DMSA complexes might be redistributed from tissue desposits to the vascular compartment. This mechanism may also explain the clinical deterioration observed in our case under DMPS therapy.

CONCLUSION

In conclusion, the excessive use of over-the-counter bismuth can cause severe myoclonic encephalopathy, which is usually completely reversible but can be lethal. In patients with gastrointestinal complaints, Bi encephalopathy is a particularly important differential diagnosis of late onset myoclonus. As demonstrated by the EEGfindings, the myoclonus observed can be classified as generalised epileptic myoclonus [9]. Clinical improvement can be expected to follow the falling Bi levels with a time lag of about 14 days. Although treatment with DMPS is usually well-tolerated and effective, it may cause a deterioration and should be used with caution in Bi encephalopathy.

Received September 19, 2002 Accepted November 6, 2002